Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS San Francisco Bay Area, CA

December 23, 2012Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this flash flood watch at Dec 23, 2012, 3:12 PM PST for Santa Cruz County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2012, 3:12 PM PST (23:12 UTC)
Expired
Dec 23, 2012, 7:00 PM PST
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA
Flood severity
None

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 18 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WGUS66 KMTR 232312
FFAMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
312 PM PST SUN DEC 23 2012

DEFAULT OVERVIEW SECTION
CAZ505-506-240015-
/O.EXP.KMTR.FF.A.0002.000000T0000Z-121223T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-
312 PM PST SUN DEC 23 2012

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA HAS EXPIRED.

$$

CAZ529-240300-
/O.NEW.KMTR.FF.A.0003.121223T2312Z-121224T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN MONTEREY BAY-
312 PM PST SUN DEC 23 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A

* FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA...INCLUDING THE
  FOLLOWING AREA...LOWER SOQUEL CREEK AND APTOS CREEK
  SYSTEMS...INCLUDING TRIBUTARY CREEKS.

* UNTIL 7 PM PST THIS EVENING

* MANY LOCAL STREAM GAGES HAVE INDICATED VERY RAPID RISES IN STAGE
  OVER THE PAST HOUR...INCLUDING THE GAGE ON SOQUEL CREEK AT
  BRIDGE STREET...WHICH HAS GONE ABOVE MONITORING STAGE.
  MONITORING STAGE IS AT 11 AND A HALF FEET. FLOOD STAGE IS AT
  14.5 FEET. ADDITIONAL RAINFALL AND RUNOFF MAY CREATE DANGEROUS
  CONDITIONS LOCALLY. SOME CREEKS IN THE APTOS CREEK BASIN MAY
  ALSO BE FLOODING..SO CAUTION IS ADVISED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

STRUDLEY

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 2:43 PM PST, 29 minutes earlier.

Area forecast discussion, Dec 23, 2:43 PM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
243 PM PST SUN DEC 23 2012

.DISCUSSION...AS OF 2:00 PM PST SUNDAY...RADAR...SFC OBS...AND
SATL IMAGERY IS SHOWING THAT THE COLD FRONT IS MOVING THROUGH THE
HEART OF THE SAN FRANCISCO BAY AREA AT THIS TIME. HEAVY RAIN IS
CURRENTLY BEING REPORTED AT HAYWARD AND REDWOOD CITY. WINDS HAVE
DECREASED AS THE COLD FRONT CONTINUE TO MOVE THROUGH...THEREFORE
THE WIND ADVISORIES HAVE BEEN ALLOWED TO EXPIRE...OR HAVE BEEN
CANCELLED. WATER VAPOR IMAGERY IS INDC GOOD SUBSIDENCE BEHIND THE
FRONT SO THERE COULD BE SOME CLEARING LATE THIS AFTN...AND IN FACT
UKIAH HAS PARTLY CLOUDY SKIES.

DUE TO THE HEAVY RAIN THERE ARE A VARIETY OF MAINSTEM FLOOD
WARNINGS...FLOOD WATCHES...FLASH FLOOD WARNINGS...AND FLASH FLOOD
WATCHES. PLEASE SEE OUR HOMEPAGE FOR THE LATEST INFORMATION
(WWW.WEATHER.GOV/SANFRANCISCO).

HAVE CONTINUED THE THREAT OF SHOWERS THIS EVENING ACROSS THE
DISTRICT...BUT BASED ON THE LATEST MODEL AND SATELLITE IMAGERY THE
FORECAST COULD BE A LITTLE TOO PESSIMISTIC. ANY SHOWER ACTIVITY
SHOULD END OVERNIGHT AS THE COLD FRONT AND ASSOCIATED UPPER TROUGH
MOVES TO THE EAST.

CHRISTMAS EVE LOOKS LIKE IT WILL BE DRY AS WEAK RIDGING MOVES
OVERHEAD. THE NEXT SHORTWAVE MOVES TO THE COAST ON CHRISTMAS
DAY...WITH RAIN DEVELOPING IN THE NORTH BAY DURING THE MORNING...
AND SPREADING SOUTH DURING THE AFTERNOON. THIS SYSTEM WILL NOT BE
AS STRONG...BUT WILL BE SLOWER MOVING. RAIN WILL CONTINUE ACROSS
THE DISTRICT CHRISTMAS EVENING...TURNING TO SHOWERS CHRISTMAS
NIGHT. SINCE THIS SYSTEM WILL BE COLDER...INSTABILITY SHOWERS ARE
POSSIBLE RIGHT THROUGH WEDNESDAY NIGHT. THERE COULD BE A FEW
SHOWERS ON THURSDAY...BUT THEY SHOULD BE FEW AND FAR BETWEEN.

WEAK RIDGING WILL BRING DRY WEATHER THURSDAY NIGHT. MEDIUM RANGE
MODELS DISAGREE LATE IN THE WEEK. A TROUGH DROPS SOUTH OUT OF THE
GULF OF ALASKA AND SHEARS OFF A CUT-OFF UPPER LOW. THE ECMWF HAS
THE LOW MOVING OVER THE DISTRICT WHEREAS THE GFS HAS IT OFFSHORE.

&&

.AVIATION...AS OF 9:50 AM PST SUNDAY...COLD FRONT CONTINUES TO
ADVANCE TOWARD OUR AREA AND IS RUNNING A FEW HOURS AHEAD OF
EARLIER GUIDANCE. ADJUSTED ALL TAFS FOR QUICKER SWITCH OF WINDS
AND CHANGE OF WIDESPREAD RAIN TO SHOWERS. VERY GUSTY CONDITIONS
LIKELY AS THE FRONT GOES THROUGH. THUNDER ALSO NOT OUT OF THE
QUESTION ALTHOUGH SO FAR NO STRIKES HAVE BEEN DETECTED. MUCH
IMPROVED CONDITIONS BY LATE THIS AFTERNOON. ONLY REMAINING ISSUE
AROUND STS FOR TONIGHT AS FOG LOOKS LIKELY. MODERATE CONFIDENCE.

VICINITY OF KSFO...FRONT SHOULD GO THROUGH SOME TIME BETWEEN 20 AND
21Z. BEFORE THAT MODERATE SOUTH TO SOUTHEAST WINDS WILL CONTINUE
WITH GUSTS UP TO 40 KT POSSIBLE. PIREP FROM CWSU MENTIONED UP TO
20 KT OF SPEED SHEER AROUND 200 FEET SO ADDED LLWS FOR THE FIRST
GROUP. BAND OF RAIN WILL ALSO PRODUCE VIS DOWN TO 2SM AT TIMES.
MUCH IMPROVED WEATHER LATER TODAY BEHIND THE FRONT WITH RAIN
MOSTLY OVER AFTER 02Z. MVFR CIGS WILL STAY AROUND THROUGH THE
EVENING. MODERATE CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...RAIN THROUGH THE EARLY AFTERNOON
WITH GUSTY SOUTHEAST WINDS (POSSIBLY GUSTING TO 40 KT AT THE PEAK).
RADAR SHOWS POCKETS OF MODERATE RAINFALL MOVING TO THE AREA SO VIS
COULD DROP DOWN TO 2SM WITH HEAVY RAIN AT TIMES. CONDITIONS
IMPROVE BY LATE THIS AFTERNOON WITH LESS RAIN AND WINDS PLUS VFR
CIGS. LOW TO MODERATE CONFIDENCE.

&&

.MARINE...AS OF 9:50 AM PST SUNDAY...GUSTY SOUTHERLY WINDS WILL
CONTINUE AS A COLD FRONT MOVES ACROSS OUR AREA. LOCAL WINDS WILL
GUST INTO THE GALE FORCE CATEGORY. THESE WINDS WILL GENERATE
STEEP FRESH SWELLS...WITH COMBINED SEAS BUILDING TO 16 TO 18 FEET
BY SUNDAY AFTERNOON. CONDITIONS WILL BEGIN TO IMPROVE BY LATE THIS
AFTERNOON.

WINDS AND SEAS WILL QUICKLY SUBSIDE THIS EVENING INTO MONDAY
MORNING AS THE STORM SYSTEM PASSES TO THE SOUTH.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...SF BAY
             SCA...MRY BAY

&&

PUBLIC FORECAST: STROBIN
AVIATION/MARINE: BELL

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 23, 5:40 AM PST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
540 AM PST SUN DEC 23 2012

CAZ006-505>507-509-241400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO PENINSULA COAST-
540 AM PST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

SOUTHERLY WINDS WILL INCREASE ACROSS THE AREA TODAY WITH WIND
GUSTS AS HIGH AS 50 MPH ARE POSSIBLE. A WIND ADVISORY IS IN EFFECT
THROUGH 1 PM PST SUNDAY. LOCALLY HEAVY RAIN COULD RESULT IN LOCAL
FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS ROADS.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS FORECAST MONDAY BEFORE ANOTHER CHANCE OF RAIN
ARRIVES BY CHRISTMAS AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ508-510>512-241400-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
540 AM PST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

SOUTHERLY WINDS WILL INCREASE ACROSS THE AREA TODAY WITH WIND
GUSTS AS HIGH AS 45 MPH POSSIBLE. A WIND ADVISORY IS IN EFFECT
THROUGH 1 PM PST SUNDAY. IN ADDITION THERE WILL BE PERIODS OF
MODERATE RAIN.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS FORECAST MONDAY BEFORE ANOTHER CHANCE OF RAIN
ARRIVES BY CHRISTMAS EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ528>530-241400-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
540 AM PST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED LATER THIS MORNING THROUGH
EARLY AFTERNOON. WIND GUSTS UP TO 35 MPH ARE LIKELY. IN ADDITION A
PERIOD OF MODERATE RAIN IS LIKELY.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 DRY WEATHER IS FORECAST MONDAYBEFORE ANOTHER CHANCE OF RAIN
ARRIVES BY CHRISTMAS EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:55 AM PSTFlash Flood WarningMTRSonoma4 hr
Dec 23, 9:31 AM PSTFlash Flood WatchMTRMarin, Napa, Sonoma5 hr
Dec 23, 1:41 PM PSTFlash Flood WarningMTRSonoma3 hr
Dec 23, 2:17 PM PSTRiver Flood WarningMTRNapa8 hr
Dec 23, 2:17 PM PSTRiver Flood WarningMTRNapa11 hr
Dec 23, 2:33 PM PSTSmall Craft Advisory for Hazardous SeasMTR15 hr
Dec 23, 2:38 PM PSTFlash Flood WarningMTRSanta Cruz5 hr

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.